HIV-associated peripheral neuropathy (PN)

background

Peripheral neuropathy (PN) is a nervous system disorder that causes numbness, tingling, or burning, especially in the hands and feet. Peripheral neuropathy occurs when there is damage to the nerves in the peripheral nervous system. The peripheral nervous system contains nerves in the body that are outside of the brain and spinal cord. Many of these nerves are involved with sensations of external stimuli, such as pain and temperature.
Researchers estimate that up to one-third of HIV patients experience symptoms of PN, such as tingling and numbness in the hands and feet, burning or shooting pains throughout the body, or general aching.
Certain drugs, including some antiretroviral drugs (used to treat HIV), as well as high alcohol consumption, may cause peripheral neuropathy. However, the exact mechanism of action remains unknown. In cases of drug-induced peripheral neuropathy, it is recommended that patients discontinue the drug, if possible. The patient will fully recover in about eight weeks. Patients who continue to take the drugs may suffer from permanent nerve damage.
HIV-associated peripheral neuropathy may also be the result of HIV itself or vitamin B12 deficiency. In such cases, treatment focuses on the underlying cause. These patients typically receive highly active antiretroviral therapy (HAART) and/or vitamin B12 supplementation.
Drug treatments have not been approved to repair nerve damage in PN patients. However, several medications, including topical (applied to the skin) anesthetics, antidepressants, anticonvulsants (anti-seizure drugs), and narcotic pain relievers, are available to relieve symptoms.

Related Terms

Anticonvulsants, antidepressants, antiretroviral therapy, antiretrovirals, ART, cobalamin, fusion inhibitor, HAART, highly active antiretroviral therapy, HIV, human immunodeficiency virus, narcotic pain relievers, narcotics, nerve, nerve cell, nerve damage, nerve pain, nervous system, neuron, neuropathy, nerves, pain, peripheral neuropathy, peripheral nervous system, PN, protease inhibitors, reverse transcriptase inhibitors, vitamin B12 deficiency.